Minnesota, 2013

Hail in Minnesota, May 31, 2013

May 31, 2013 · NWS DLH · 2 events in 1 county or zone

75 inch) hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

There were thunderstorms during the afternoon of May 31st over northeast Minnesota which resulted in a couple of penny size (0.75 inch) hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 31, 1:58 PM CST, 0 minutes earlier.

Area forecast discussion, May 31, 1:58 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
258 PM CDT FRI MAY 31 2013

.SHORT TERM...

THIS AFTERNOON THROUGH SATURDAY AFTERNOON...

MAIN CONCERNS IN THE SHORT TERM ARE FOCUSED AROUND THE CONVECTIVE
THUNDERSTORMS CURRENTLY DEVELOPING ACROSS THE ERN TWO THIRDS OF
THE FORECAST AREA...AND EXPECTED TO MOVE NEWD THROUGH THE REGION
THROUGH THE EARLY EVENING. THERE COULD BE SCATTERED STRONG AND
ISOLATED SEVERE THUNDERSTORMS THROUGH 7/8 PM TONIGHT. THE MAIN
THREAT WITH WILL BE LARGE HAIL AND GUSTY WINDS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT OVER FAR ERN MN AND ALL
OF NW WI UNTIL 10 PM TONIGHT.

LARGE UPPER LOW OVER THE ERN DAKOTAS WILL CONTINUE TO TRANSLATE
EWD SLOWLY THROUGH TONIGHT AS A STRONG SURGE OF WARM MOIST
UNSTABLE AIR MASS ADVECTS NWD THROUGH THE REGION AND INTERACTS
WITH A RELATIVELY STRONG COLD FRONT. MUCH OF THE STRONG/SEVERE
CONVECTION WILL SUBSIDE AFTER SUNSET...BUT SHOWERS AND WEAK STORMS
WILL CONTINUE THROUGH LATE THIS EVENING. WILL SEE A BRIEF DRY SLOT
WORK OVER THE REGION LATE TONIGHT AS THE LOW MOVES ACROSS CENTRAL
MN. COLD AIR ON THE BACK SIDE OF THE LOW WILL CONTINUE TO CREATE
WEAK INSTABILITY THROUGH EARLY SAT MORNING...WITH SHOWERS AND A
FEW WEAK T-STORMS ACROSS THE SRN COUNTIES INTO SAT AFTERNOON.

TEMPERATURES WILL BE SLIGHTLY COOLER ON SATURDAY WITH HIGHS IN THE
60S AND LOWER 70S. LOWS TONIGHT WILL DROP INTO THE 50S.

.LONG TERM...

SATURDAY NIGHT THROUGH THURSDAY...

UPPER LEVEL TROF WILL DEPART NW WI SATURDAY NIGHT. A COUPLE OF
PIECES OF SHORT WAVE ENERGY WILL CROSS THE FA AND GENERATE SOME
SHOWERS. THE PCPN WILL DIMINISH FROM W TO E THROUGH THE NIGHT AND
HAVE TRENDED POPS ACCORDINGLY. HIGH PRESSURE BUILDS IN BEHIND THE
TROF LATE SATURDAY NIGHT AND CROSSES THE FA ON SUNDAY. THE HIGH WILL
IMPACT THE AREA THROUGH MONDAY EVENING. LATE MONDAY NIGHT MODELS
BEGIN TO DIFFER WITH PCPN REACHING THE WESTERN EDGE OF THE FA. HAVE
MAINTAINED THE SMALL POPS AND REMOVED THE MENTION OF THUNDER DUE TO
LACK OF INSTABILITY. NEXT CUT OFF UPPER LOW BEGINS TO AFFECT THE FA
TUESDAY NIGHT AND LASTS THROUGH THURSDAY. JUST HAVE A MENTION OF
RAIN AS BEST INSTABILITY FOR THUNDER IS FORECAST TO BE WELL SOUTH OF
THE AREA.

&&

.AVIATION...18Z TAFS.
VFR AHEAD OF THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS THAT
SHOULD BE DEVELOPING BETWEEN 21Z AND 00Z. GUSTY WINDS...BRIEF
HEAVY RAIN AND LIGHTNING IN THE VCNTY OF ANY STORMS. AREAS OF
BR/FG ARE POSSIBLE AFTER 03Z DUE TO THE RECENT RAINS AND EXPECTED
LIGHT WINDS AND MVFR/IFR CIGS AND VSBYS.

&&

.POINT TEMPS/POPS...
DLH  54  58  40  61 /  70  70  30   0
INL  45  49  36  61 /  60  60  20   0
BRD  55  60  41  64 /  40  60  10   0
HYR  56  65  41  62 /  70  70  40   0
ASX  54  56  40  58 /  60  70  40   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...TENTINGER
LONG TERM....GSF
AVIATION...GSF
Hazardous weather outlook, May 31, 10:34 AM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1134 AM CDT FRI MAY 31 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1134 AM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. STRONG
STORMS...WITH SOME ISOLATED SEVERE...ARE POSSIBLE THIS AFTERNOON
AND EARLY EVENING OVER FAR EASTERN MINNESOTA AND ESPECIALLY
NORTHWEST WISCONSIN. LARGE HAIL AND DAMAGING WINDS WOULD BE THE
MAIN THREATS. SOME HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON OVER FAR EASTERN
MINNESOTA AND NORTHWEST WISCONSIN. THE STORMS ARE NOT EXPECTED TO
BE SEVERE.

SOME FROST WILL BE POSSIBLE OVER PORTIONS OF THE NORTHLAND SUNDAY
NIGHT AND AGAIN MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY LATE AFTERNOON OVER
PORTIONS OF FAR EASTERN MINNESOTA AND NORTHWEST WISCONSIN.

LSZ121-140>148-011130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1134 AM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT. SOME OF THE
STORMS COULD BE STRONG WITH AN ISOLATED SEVERE THREAT AS WELL. THE
MAIN THREATS WILL BE LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON...BUT NO SEVERE
WEATHER IS EXPECTED.

GUSTY NORTH TO NORTHEAST WINDS ARE POSSIBLE SATURDAY AFTERNOON AND
EARLY EVENING...WHICH MAY CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT.

TENTINGER

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, May 31, 1:15 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
215 PM CDT FRI MAY 31 2013

MNZ019-037-038-WIZ001-006-312000-
BURNETT-CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-DOUGLAS-PINE-
215 PM CDT FRI MAY 31 2013

...LINE OF STRONG THUNDERSTORMS ALONG THE INTERSTATE 35 CORRIDOR...

AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF  RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
NEMADJI TO 8 MILES SOUTHEAST OF CLOVERDALE...MOVING NORTHEAST AT 35
MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  SAWYER AND NICKERSON BY 220 PM...
  CARLTON AND SCANLON BY 225 PM...
  MUNGER AND SAGINAW BY 230 PM...
  TWIG AND INDEPENDENCE BY 235 PM...
  FREDENBERG AND TAFT BY 240 PM...
  NEW DULUTH AND WEST DULUTH BY 245 PM...
  RICE LAKE TWP AND DULUTH BY 250 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4570 9286 4625 9305 4711 9248 4694 9190
      4689 9188 4678 9207 4673 9204 4669 9196
      4670 9182 4657 9177 4580 9239

TENTINGER
Local storm report, May 31, 1:20 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
220 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             8 ESE PINE CITY         45.79N 92.82W
05/31/2013  M0.25 INCH       PINE               MN   TRAINED SPOTTER

&&

KLH
Local storm report, May 31, 1:25 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
225 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             SPOONER                 45.82N 91.89W
05/31/2013  M0.75 INCH       WASHBURN           WI   TRAINED SPOTTER

&&

BTENTING
Local storm report, May 31, 1:32 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
232 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             SPOONER                 45.82N 91.89W
05/31/2013  E0.88 INCH       WASHBURN           WI   TRAINED SPOTTER

0229 PM     HAIL             4 WNW TREGO             45.92N 91.90W
05/31/2013  M1.00 INCH       WASHBURN           WI   TRAINED SPOTTER

            MEASURED 1.125 INCH HAIL.

&&

KLH
Local storm report, May 31, 1:45 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             MINONG                  46.10N 91.82W
05/31/2013  M0.75 INCH       WASHBURN           WI   TRAINED SPOTTER

&&

KLH
Local storm report, May 31, 1:52 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
252 PM CDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             GORDON                  46.25N 91.80W
05/31/2013  M0.25 INCH       DOUGLAS            WI   TRAINED SPOTTER

&&

BTENTING

The radar

The Duluth radar (KDLH), 18 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, St. Louis

When
May 31, 1:58 PM CST
Where
St. Louis County, 0.84 mi NE of Saginaw
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.860, -92.440

Hail, St. Louis

When
May 31, 2:45 PM CST
Where
St. Louis County, 1.58 mi ENE of Missabe Jct
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.760, -92.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454469, 454470.